Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Wilmington, OH

May 18, 2018Grant County, Kentucky

NWS Wilmington, OH issued this flash flood warning at May 18, 2018, 6:55 PM EDT for Grant County, Kentucky. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 6:55 PM EDT (22:55 UTC)
Expired
May 19, 2018, 12:30 AM EDT
In force
6 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Grant County, KY

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:01 PM EDTFLASH FLOODDry Ridge, KYWATER OVER ROADWAY AND FLOW DOWN HILLSIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WGUS51 KILN 182255
FFWILN
KYC081-190200-
/O.NEW.KILN.FF.W.0015.180518T2255Z-180519T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
655 PM EDT FRI MAY 18 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  North central Grant County in northern Kentucky...

* Until 1000 PM EDT.

* At 655 PM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. Runoff from this excessive 
  rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Williamstown, Crittenden, Dry Ridge and Sherman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3877 8457 3875 8456 3875 8458 3861 8457
      3862 8459 3877 8464

$$

Sites
2 follow-up statements
852 
WGUS51 KILN 190151
FFWILN
KYC081-190430-
/O.EXT.KILN.FF.W.0015.000000T0000Z-180519T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
951 PM EDT FRI MAY 18 2018

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  North central Grant County in northern Kentucky...

* Until 1230 AM EDT.

* At 948 PM EDT, radar was indicating that additional rain will fall 
  across the warned area. The heavy rain from earlier combined with 
  this new rainfall may cause flash flooding to occur.

* Some locations that will experience flooding include...
  Williamstown, Crittenden, Dry Ridge and Sherman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3877 8457 3875 8456 3875 8458 3861 8457
      3862 8459 3877 8464

$$

Sites
916 
WGUS71 KILN 190424
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1224 AM EDT SAT MAY 19 2018

KYC081-190433-
/O.EXP.KILN.FF.W.0015.000000T0000Z-180519T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant KY-
1224 AM EDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL GRANT COUNTY WILL EXPIRE
AT 1230 AM EDT...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. However, high water continues and an areal flooding 
warning has been issued for this area until 615 AM.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3877 8457 3875 8456 3875 8458 3861 8457
      3862 8459 3877 8464

$$

AR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:36 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 18, 3:36 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
336 PM EDT Fri May 18 2018

.SYNOPSIS...
A broad area of low pressure will migrate northward into the
area tonight through Saturday, providing scattered showers and
thunderstorms. Another system will move into the region Sunday
into Monday, keeping precipitation chances in the forecast
through early next week and a continued warm and humid airmass.
Drier weather may return by midweek next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The first area of rain showers that moved through the
northeastern two thirds of the ILN CWFA this morning and early
this afternoon continues to migrate northwestward, allowing for
a few breaks in the clouds near and south of the Ohio River.
With this, low level destabilization is leading to re-initiation
of scattered showers and isolated thunderstorms. This activity
will increase in coverage through the afternoon hours as it
progresses north-northwestward into the southern half or so of
the FA.

Although some low level instability is nudging into southern
portions of the area (especially near and south of the Ohio
River), expect that thunder chances will remain isolated to
scattered at best, with very little chance for thunder closer to
the I-70 corridor where extensive cloud cover continues to hold
surface temperatures in check. Although brief breaks in the
precipitation will work through the area, many locations will
see on-and-off activity through the evening hours, with brief
downpours possible in the heaviest activity. Not until late this
evening will the activity make a more concerted push northward
and eventually move out of the local area after midnight. This
may leave most of the overnight period dry, but extensive cloud
cover will linger, yielding yet another night of unseasonably
warm temperatures as lows only fall to the low to mid 60s.

Easterly winds will gradually go more southerly towards the end
of the near term period as a weak surface low begins to track
through western portions of the Ohio Valley. Although some
patchy fog cannot be completely ruled out (especially for
western parts of the local area), a fairly steady surface wind
of around 10 MPH will likely preclude any widespread
development, even with relatively moist low level conditions in
place.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A weakly-defined surface low will be tracking west and northwest
of the local area at the beginning of the short term period,
with the front expected to be oriented approximately west to
east just north of the FA. Although cloud cover will be a bit
thicker and more widespread for western parts of the area,
breaks in clouds in the eastern half or so of the region will
allow for spotty shower and thunderstorm development fairly
quickly/early during the day on Saturday. With diurnal heating,
activity will increase in coverage as it moves northeast from
the late morning through early evening hours.

Even though the individual weather features involved in
tomorrows environment are relatively weak and ill-defined on
their own, any surface low moving through the Ohio Valley in
mid-May certainly deserves a second look from a severe risk
perspective. Do think that the MRGL risk per SPC in the east is
well justified as low level destabilization will be more robust
and widespread than is being experienced today (Friday). With
this being said, the wind fields aloft are fairly weak and will
likely limit organization of storms to a degree. With sufficient
instability and lack of any notable shear and/or focused forcing
mechanism aloft, the environment and evolution will bear
watching, but the overall threat will likely remain closer to
the low end of the scale. Certainly cannot rule out some small
hail or gusty winds in the strongest cells that develop
Saturday.

Highs will top out in the mid 70s to around 80 degrees on
Saturday.

By Saturday evening, the surface low will be pulling away from
the local area and with the loss of daytime heating, expect a
fairly rapid downtick in convective coverage towards sunset.
Nevertheless, as the surface low pulls away, the trailing cold front
will once again begin to stall over the local area Saturday
night into Sunday, with lows ranging from the upper 50s in the
north to the mid 60s in the south. With the frontal boundary
continuing to linger in the area, the threat for daily scattered
showers and storms will continue Sunday into the first part of
the long term period.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Wavy quasi-stationary front will extend across the region at the
beginning of the period. The front may briefly lift north of the
area as low pressure tracks across the lower Great Lakes on Tuesday.
But as the low heads east, a trailing front will slide across the
area. Unsettled conditions will persist through this time period
with sporadic showers and thunderstorms.

Center of high pressure will track from the Great Lakes to off the
New England coast from Wednesday through Friday. The influence of
this high will bring dry conditions to the forecast area for the
latter part of the week.

Temperatures will be above normal through the period with lows
having a greater departure from normal than highs.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A broad area of low pressure will slowly migrate northward
through the Ohio and Tennessee Valleys through the TAF period,
yielding periods of showers and scattered thunderstorms for
about the entire region.

More specifically, the first round of light rain from this
morning continues to push off to the northwest with
redevelopment of showers (and potential for scattered
thunderstorms) now underway south/east of the local terminals.
This activity will increase and overspread southern sites of
KCVG, KLUK, and KILN through the heart of the afternoon and
early evening hours before it begins to migrate northward after
00z. With any of the embedded heaviest areas of pcpn, tempo
reductions in VSBYs (MVFR/IFR) or CIGs (MVFR) will be common. A
relatively cohesive band(s) of rain is expected to push
northward through the northern sites of KDAY, KCMH, and KLCK
from approximately 00z- 06z before a brief minimum in pcpn
coverage evolves from 06z- 12z area-wide. By 12z, however, with
a weak surface low beginning to track through the western Ohio
Valley, a shift to more southerly winds (and corresponding
destabilization of the boundary layer) will be underway. In
response, redevelopment of showers may very well be underway
near or shortly after 12z from the south, which would
potentially impact KCVG and KLUK first before activity increases
in coverage and spreads northward through the afternoon hours.

Although there may not be much pcpn in the area from 06-12z,
MVFR/IFR CIGs will encroach upon western terminals of KCVG,
KLUK, and KDAY as the surface low tracks through portions of
Indiana. CIGs will likely improve to VFR area-wide towards the
end of the TAF period.

Winds will go more southerly towards 12z, with a shift to more
southwesterly by the end of the TAF period. As with today's
activity, any pcpn during the day on Saturday will have the
potential to lead to brief reductions in both VSBYs and CIGs,
but confidence on timing and locations of such occurrences will
be handled with additional updates.

OUTLOOK...Chances for thunderstorms will exist at times through
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, May 18, 10:21 AM EDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1021 AM EDT Fri May 18 2018

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-191430-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
1021 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible Sunday
evening into Sunday night as another system approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-191430-
Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto-
1021 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible on Saturday
afternoon and evening and again Sunday evening and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 6:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      WILLIAMSTOWN            38.64N 84.56W
05/18/2018                   GRANT              KY   LAW ENFORCEMENT

            HIGH WATER WAS REPORTED ON THE INTERSTATE 75 NEAR
            WILLIAMNSTOWN.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:06 PM EDTAreal Flood AdvisoryILNGrant, Pendleton3 hr
May 18, 6:15 PM EDTFlash Flood WarningILNGrant6 hr
May 18, 7:03 PM EDTSpecial Weather StatementILNKenton27 min
May 18, 7:21 PM EDTSpecial Weather StatementILNCarroll24 min
May 18, 7:45 PM EDTFlash Flood WarningILNBoone, Grant, Kenton5 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.